Idaho, 2010

Damaging Winds and High Wind in Idaho, November 15 to 16, 2010

November 15 to 16, 2010 · NWS OTX · 7 events in 6 counties and zones

A strong cold front passage brought about very windy conditions over the Idaho Palouse, Lewiston area, and Camas Prairie. Numerous power outages and down trees were reported during the storm.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$230,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong cold front passage brought about very windy conditions over the Idaho Palouse, Lewiston area, and Camas Prairie. Numerous power outages and down trees were reported during the storm. Eleven power poles were blown down near Potlach on Highway 95 closing the road. In Moscow, 15 to 20 vehicles were damaged by falling trees. Moscow, Potlach, Troy, and Genesee Schools were closed due to widespread power outages. Very isolated lightning strikes over the Lewiston area and Camas Prairie resulted this event entered as both a thunderstorm wind and high wind event. Lightning was more abundant on the Idaho Palouse but high winds also occurred prior to the front passage. Wind gusts from the storm in miles per hour include: 64 in Lewiston, 63 at Mission Creek RAWS, and 61 at Corral Creek RAWS. Estimated wind gusts of 85 miles per hour occurred on the Idaho Palouse.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 15, 6:52 PM PST, 1 hour 8 minutes earlier.

Area forecast discussion, Nov 15, 6:52 PM PST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
652 PM PST MON NOV 15 2010

.SYNOPSIS...
RAIN AND MOUNTAIN SNOW WILL BE LIKELY ACROSS ALL BUT THE DEEPER
BASIN TONIGHT...BEFORE DECREASING TUESDAY. THIS WILL BE DUE TO A
FAST MOVING BUT STRONG SYSTEM MOVING THROUGH THE REGION. WINDY
CONDITIONS WILL DEVELOP TONIGHT OVER MUCH OF EAST WASHINGTON...WITH
POTENTIALLY STRONG AND DAMAGING WINDS IN THE EAST SLOPES OF THE
CASCADES AND THE WATERVILLE PLATEAU. ACTIVE WEATHER WILL CONTINUE
THROUGH THE WEEK...INCLUDING MORE PRECIPITATION AROUND MID WEEK...WITH
POSSIBLE LOW ELEVATIONS SNOW THURSDAY...FOLLOWED BY A SIGNIFICANT
COOL DOWN OVER THE WEEKEND.

&&

.DISCUSSION...

UPDATE FOR THE EVENING HOURS...DRY SLOTTING IS EVIDENT ON WATER
VAPOR IMAGERY THAT HAS NOW WORKED WELL INLAND FROM THE PACIFIC AND
STRINGS THE U.S./CANADA BORDER FROM VANCOUVER ALL THE WAY TOWARD
THE IDAHO PANHANDLE. AS DRIER LAYER RH VALUES WORK INTO THE AREA
IN ASSOCIATION WITH THIS DRY SLOTTING...STRATIFORM RAINS SHOULD
END IN MOST LOCATIONS...SAVE FOR THE UPSLOPE AREAS OF THE IDAHO
PANHANDLE. HOWEVER...THE LULL IN THE ACTION IS LIKELY TO BE RATHER
SHORT-LIVED. THE UPPER LOW IS ALREADY COMING DOWN TOWARD THE
NORTHERN TIP OF VANCOUVER ISLAND...AND GFS 500 MB TEMPERATURES
FALL OVER THE NORTHWESTERN CWA ~8C BY 06Z FROM 00Z. THE MODEL
MANIFESTS THIS AS A RATHER DEEP LAYER OF CONDITIONAL INSTABILITY
IN VARIOUS LAYERS BETWEEN 850 MB AND 500 MB. AS A RESULT...AND
BECAUSE OF CONTINUED WESTERLY/SOUTHWESTERLY FLOW...SHOWERY
PRECIPITATION SHOULD AGAIN BLOSSOM OVER MOST OF THE AREA EXCEPT
THE COLUMBIA BASIN AND WENATCHEE AREAS OVERNIGHT.

AS FOR THE WIND HIGHLIGHTS...NOTHING HAS CHANGED AT THIS TIME. IT
STILL REMAINS HIGHLY QUESTIONABLE AS TO WHETHER THE STRONGEST
WINDS WILL FIND THEIR WAY TO THE SURFACE OVER OUR FORECAST AREA.
MODEL CROSS SECTIONS ACROSS THE CASCADES AROUND WENATCHEE
DEFINITELY SHOW A LOT OF MOMENTUM OFF THE SURFACE...HOWEVER A
CAPPING LAYER NEAR MOUNTAINTOP IS EITHER LACKING OR VERY WEAK
DEPENDING UPON THE MODEL SELECTED. IN ADDITION...MODEL SOUNDINGS
INDICATE SURFACE LAYER STABILITY MAY BE ENOUGH TO KEEP THE HIGHER
MOMENTUM OFF THE SURFACE ACROSS THE LOWER COLUMBIA BASIN AND EVEN
POSSIBLY WENATCHEE. HOWEVER...MODEL SOUNDINGS SUGGEST A VERY WINDY
NIGHT OVER THE WATERVILLE PLATEAU...AS WELL AS AROUND POMEROY AND
ON THE PALOUSE. TRENDS WILL LIKELY STILL NEED TO BE MONITORED
OVERNIGHT...BUT NO CHANGES IN THE HEADLINES ARE LIKELY TO BE
FORTHCOMING THIS EVENING. /FRIES

&&

.AVIATION...
WATER VAPOR IMAGERY SHOWS THE STORM MOVING INTO THE PAC NW WITH A
FAIRLY POTENT COLD FRONT RAPIDLY MOVING INTO COASTAL WASHINGTON THIS
EVENING. PCPN BEING FELT ACROSS EXTREME EASTERN WA AND THE NORTHERN ID
PANHANDLE IS ALL PRE-FRONTAL IN THE WARM SECTOR OF THE STORM. THE
COLD FRONT WILL MOVE QUICKLY ACROSS WA LATER THIS EVENING...WHICH WILL
FORCE MORE SHOWERS IN EXTREME EASTERN WA AND THE PANHANDLE...BUT THE
BASIN SHOULD BE SHADOWED OUT WITH STRONG WESTERLY WINDS MOVING IN
BEHIND THE FRONT. MAIN ISSUES WITH THIS SYSTEM WILL BE MVFR CIGS AND
LOCAL MVFR VIS RESTRICTIONS AT THE EASTERN TAF SITES. HOWEVER...
GUSTY WSW WINDS WILL PICK UP AT ALL TAF SITES FROM EAST TO WEST AS
THE COLD FRONT PASSES AFTER 03Z. EXPECT WIND GUSTS IN THE 30-40 KT
RANGE DURING THE 06-12Z PERIOD EARLY THIS MORNING. LOW LEVEL WIND
SHEAR MAY BECOME AN ISSUE AS WELL WHEN THE FRONT MOVES
THROUGH...ESPECIALLY AT KEAT...KMWH...KPUW...AND KLWS TAF SITES. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        38  45  34  41  35  39 /  80  20  20  50  80  60
COEUR D'ALENE  37  42  34  41  33  38 /  90  40  30  50  80  60
PULLMAN        42  46  34  43  35  39 /  80  40  20  20  70  70
LEWISTON       43  54  38  48  39  45 /  80  40  10  10  70  70
COLVILLE       36  45  34  42  33  39 /  80  20  50  70  80  40
SANDPOINT      36  43  32  40  33  37 / 100  70  50  70  80  70
KELLOGG        36  39  31  37  32  35 / 100  80  50  60  80  60
MOSES LAKE     39  52  35  45  32  43 /  10  10  10  30  60  40
WENATCHEE      44  50  35  44  33  42 /  10  10  10  60  60  40
OMAK           35  46  32  42  30  39 /  20  10  30  70  70  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY UNTIL 10 AM PST TUESDAY COEUR D'ALENE AREA...IDAHO
     PALOUSE...LEWIS AND SOUTHERN NEZ PERCE COUNTIES...LEWISTON
     AREA.

WA...HIGH WIND WARNING UNTIL 10 AM PST TUESDAY EAST SLOPES NORTHERN
     CASCADES...WATERVILLE PLATEAU...WENATCHEE AREA.

     WIND ADVISORY UNTIL 10 AM PST TUESDAY LOWER GARFIELD AND ASOTIN
     COUNTIES...MOSES LAKE AREA...SPOKANE AREA...UPPER COLUMBIA
     BASIN...WASHINGTON PALOUSE.

&&
Hazardous weather outlook, Nov 15, 4:12 PM PST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
412 PM PST MON NOV 15 2010

IDZ001-004-WAZ037-038-043-170015-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-OKANOGAN VALLEY-
412 PM PST MON NOV 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MODERATE SNOWS ARE EXPECTED TO FALL ABOVE 4500 FEET BEGINNING LATE
TONIGHT AND CONTINUING THROUGH TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY SNOW IS POSSIBLE OVER THE MOUNTAINS OF THE IDAHO PANHANDLE
AND EXTREME NORTHEAST WASHINGTON THROUGH TUESDAY AFTERNOON. SOME
LOCATIONS ABOVE 4000 FEET COULD SEE IN EXCESS OF A FOOT OF SNOW.
ANOTHER STORM SYSTEM IS EXPECTED ON WEDNESDAY INTO THURSDAY WHICH
COULD BRING ANOTHER ROUND OF SNOW. LOWER SNOW LEVELS COULD RESULT
IN THE FIRST APPRECIABLE SNOWS IN THE VALLEYS NEAR THE CANADIAN
BORDER.

COLDER AIR AND ACCUMULATING LOWLAND AND VALLEY SNOWFALL IS
POSSIBLE FOR THE WEEKEND AND THE BEGINNING OF THE NEXT WORKWEEK.
STAY TUNED FOR UPDATES ON THIS DEVELOPING SITUATION.

WAZ041-042-044-170015-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-WATERVILLE PLATEAU-
412 PM PST MON NOV 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON AND NORTH CENTRAL WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING HAS BEEN ISSUED FOR TONIGHT AND TUESDAY
MORNING FOR DAMAGING WIND GUSTS. WIND GUSTS UP TO 75 MPH WILL BE
POSSIBLE IN THE MOUNTAINS...WITH LOCALIZED GUSTS OF 55 TO 60 MPH
POSSIBLE IN THE VALLEYS AND ESPECIALLY ON THE EXPOSED TERRAIN OF
EAST WENATCHEE AND THE WATERVILLE PLATEAU.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HIGH WIND WARNING HAS BEEN ISSUED FOR TONIGHT AND TUESDAY
MORNING FOR DAMAGING WIND GUSTS. WIND GUSTS UP TO 75 MPH WILL BE
POSSIBLE IN THE MOUNTAINS...WITH LOCALIZED GUSTS OF 55 TO 60 MPH
POSSIBLE IN THE VALLEYS AND ESPECIALLY ON THE EXPOSED TERRAIN OF
THE WATERVILLE PLATEAU.

COLDER AIR AND ACCUMULATING LOWLAND AND VALLEY SNOWFALL IS
POSSIBLE FOR THE WEEKEND AND THE BEGINNING OF THE NEXT WORKWEEK.
STAY TUNED FOR UPDATES ON THIS DEVELOPING SITUATION.

IDZ002-003-026-027-WAZ031>036-170015-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
412 PM PST MON NOV 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT WILL RUSH THROUGH THE AREA OVERNIGHT AND INTO
EARLY TUESDAY RESULTING IN STRONG GUSTY WEST WINDS. WIND SPEEDS
WILL RANGE FROM 30 TO 40 MPH WITH GUSTS APPROACHING 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WINDS WILL CONTINUE INTO EARLY TUESDAY MORNING.

COLDER AIR AND ACCUMULATING LOWLAND AND VALLEY SNOWFALL IS
POSSIBLE FOR THE WEEKEND AND THE BEGINNING OF THE NEXT WORKWEEK.
STAY TUNED FOR UPDATES ON THIS DEVELOPING SITUATION.

The radar

The Spokane radar (KOTX), 102 km away, was scanning. The volume nearest the first event began at 09:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 high wind. Local standard time, as filed.

High Wind, Idaho Palouse

When
November 15, 8:00 PM PST to November 16, 4:30 AM PST
Where
Idaho Palouse forecast zone
Measured
78 kt (90 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
47.017, -116.685 (the zone’s center; the record gives no point)

Thunderstorm Wind, Nez Perce

When
November 16, 1:10 AM PST to 1:30 AM PST
Where
Nez Perce County, Lewiston
Measured
56 kt (64 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
46.420, -117.020

High Wind, Lewiston Area

When
November 16, 1:30 AM PST to 2:30 AM PST
Where
Lewiston Area forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
46.327, -116.750 (the zone’s center; the record gives no point)

High Wind, Lewis and Southern Nez Perce

When
November 16, 1:30 AM PST to 3:45 AM PST
Where
Lewis and Southern Nez Perce forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$5,000
Reported by
RAWS
Coordinates
46.282, -116.588 (the zone’s center; the record gives no point)

Thunderstorm Wind, Latah

When
November 16, 1:30 AM PST to 2:30 AM PST
Where
Latah County, 10 mi N of Moscow
Measured
78 kt (90 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
46.875, -117.000

Thousands of people went without power near the Viola area on the Idaho Palouse as 11 transmission structures went down in a domino effect on Highway 95 between Moscow and Potlach. The highway was shut down for a four mile stretch.

Thunderstorm Wind, Nez Perce

When
November 16, 1:30 AM PST to 1:50 AM PST
Where
Nez Perce County, 11.4 mi SSW of Wana
Measured
53 kt (61 mph) measured gust
Property damage
$5,000
Reported by
RAWS
Coordinates
46.059, -116.905

Thunderstorm Wind, Lewis

When
November 16, 1:40 AM PST to 2:00 AM PST
Where
Lewis County, 4 mi NW of Winchester
Measured
55 kt (63 mph) measured gust
Property damage
$5,000
Reported by
RAWS
Coordinates
46.271, -116.679

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266190, 266196, 266191, 266192, 266193, 266195, 266194.